Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

July 3, 2005Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2005, 9:23 PM CDT for Howard County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 9:23 PM CDT (02:23 UTC)
Expired
Jul 3, 2005, 10:15 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:35 PM CDTHAIL 0.88Elbow, TXNICKEL SIZE HAIL FELL FOR ABOUT 8 MINUTES IN ELBOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3571 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 040224
SVRMAF
TXC227-040315-
/O.NEW.KMAF.SV.W.0232.050704T0223Z-050704T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOWARD COUNTY IN WEST TEXAS

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES 
  EAST OF STANTON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOMAX...
  BIG SPRING...
  SAND SPRINGS...

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS 
OVER STANTON. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM 
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3221 10169 3210 10169 3210 10128 3231 10136

$$
1 follow-up statement
000 
WWUS54 KMAF 040304
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 PM CDT SUN JUL 3 2005

TXC227-040315-
/O.CON.KMAF.SV.W.0232.000000T0000Z-050704T0315Z/
HOWARD-
1004 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
SOUTHERN HOWARD COUNTY...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF ELBOW...OR 9 MILES SOUTH OF BIG SPRING...MOVING EAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL HOWARD COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3221 10169 3210 10169 3210 10128 3231 10136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:20 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 2:20 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUL 3 2005

.SHORT TERM...
ALTHOUGH THE CENTER OF THE MID-LEVEL HIGH REMAINS FIRMLY ANCHORED
ACROSS NORTHERN MEXICO...IT CONTINUES TO SHOW SIGNS OF EXPANSION
ACROSS PARTS OF WEST TEXAS AS PER UPPER AIR ANALYSES AND WATER VAPOR
IMAGERY.  COMPARED TO YESTERDAY AT 03/1600Z...SURFACE DEWPOINTS HAVE
INCREASED SLIGHTLY ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN
WHILE NOT A CLOUD CAN BE SEEN ON VISIBLE SATELLITE.  THIS CAN BE
ATTRIBUTED TO INCREASED SUBSIDENCE AND FEWER MESOSCALE SURFACE
CONVERGENT ZONES PRESENTLY AVAILABLE.  LOOK FOR TEMPERATURE FORECAST
TO BE ON TRACK...WITH HIGHS REACHING THE OVER CENTURY MARK IN MANY
LOCATIONS WITH EXTREMELY HIGH INSOLATION.

AS THE SURFACE RAPIDLY WARMS NEAR THE DRYLINE /KMAF OBSERVATION AT
03/1800 SHOWS 97/56 F/...EXPECT IT TO ADVANCE EASTWARD SLOWLY
THROUGHOUT THE DAY.  SHORT WAVE IS EXPECTED TO ROUND THE TOP OF THE
MID-LEVEL HIGH TODAY AND PASS OVER THE NORTHERN TX PANHANDLE.  THIS
WILL CAUSE ENOUGH LIFT IN THE LOCATION OF THE DRYLINE TO IGNITE
THUNDERSTORMS IN THE LATE AFTERNOON.  THE STRONGEST CONVERGENCE OF
LOW-LEVEL MOISTURE WITH THE DRYLINE SHOULD REMAIN ACROSS OUR
NORTHERN AND EAST-CENTRAL ZONES.  INITIATION IS EXPECTED FURTHER
NORTH...WITH ADDITIONAL STORMS DEVELOPING SOUTH OF ANY INITIAL
CONVECTION.  SOME ISOLATED STORMS HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND SEVERE WINDS.  CAPE VALUES AT THE SURFACE ARE RUNNING
CLOSE TO 2000 J/KG...WITH DECENT DEWPOINT VALUES /LOW TO MID 60S/
FOUND AHEAD OF THE DRYLINE.  THE MITIGATING FACTOR WILL BE THE
LIMITED AMOUNT OF BULK SHEAR PRESENT /20-25 KTS/.  DISCUSSIONS WITH
THE SPC CONVERGED ON THE THINKING THAT ANY STORMS THAT DO DEVELOP
MAY NOT LAST A LONG TIME DUE TO THE LIMITED SHEAR PRESENT.

OTHERWISE...LOOK FOR TEMPERATURES TO REMAIN WARM THROUGHOUT THE
OVERNIGHT HOURS WITH TEMPERATURES IN THE MID 70S AS THE DRYLINE
DECOUPLES FROM THE BOUNDARY LAYER AND RETROGRADES BACK TO THE WEST.

.LONG TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO MONDAY AFTERNOON.
A SHORTWAVE TROUGH WILL TRANSLATE AROUND THIS RIDGE ACROSS NORTHEAST
NEW MEXICO AND THE FAR NORTHERN TEXAS PANHANDLE DURING THE LATE
AFTERNOON HOURS. AS THE SHORTWAVE ROUNDS THE RIDGE...A WEAK FRONTAL
BOUNDARY WILL SLIDE SOUTHWARD AND WILL APPROACH THE NORTHERN THIRD
OF THE FA BY LATE AFTERNOON. THIS BOUNDARY MAY PROVIDE A FOCUS FOR
ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. OTHER
ISOLATED STORMS MAY ALSO FIRE ALONG AND EAST OF THE DRYLINE WHICH
SHOULD GENERALLY BE ALONG AND EAST OF THE DAVIS/GLASS MOUNTAINS AND
ALONG THE UPPER TRANS PECOS REGION. THE SHORTWAVE TROUGH WILL
CONTINUE TO MOVE SOUTHEAST AND SOUTH AROUND THE UPPER RIDGE MONDAY
NIGHT. THE POTENTIAL DOES EXIST FOR A CONVECTIVE COMPLEX/MCS TO
BECOME ORGANIZED AHEAD OF THIS FEATURE...WITH THE BEST CHANCES FOR
DEVELOPMENT ORIENTED NEAR THE FRONTAL BOUNDARY ACROSS THE NORTHEAST
PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. FOR NOW HAVE
INCREASED CONVECTIVE CHANCES TO NEAR 30 PCT MONDAY NIGHT FOR AREAS
ALONG AND EAST OF A LAMESA...BIG SPRING...COLORADO CITY LINE...WITH
POPS TAPERED TO 10-20 PCT ACROSS THE SE NEW MEXICO PLAINS...THE
PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION.

THE UPPER RIDGE WILL ONCE AGAIN BEGIN TO BUILD/STRENGTHEN ACROSS THE
FA TUESDAY AND WEDNESDAY. ISOLATED CONVECTION SHOULD REMAIN LIMITED
TO THE WESTERN THIRD OF THE CWA TUESDAY AFTERNOON IN THE VICINITY OF
UPSLOPE FLOW AND RICHER MID LEVEL MOISTURE. BY WEDNESDAY...THE MID
LEVELS WILL BEGIN TO DRY SLIGHTLY...AND HAVE KEPT ISOLATED TSRA
CHANCES CONFINED TO THE HIGHER ELEVATIONS OF THE DAVIS/GLASS
MOUNTAINS.

LITTLE CHANGE MADE TO THE REMAINDER OF THE EXTENDED FORECAST. THE
UPPER LEVEL HIGH PRESSURE RIDGE WILL MAINTAIN ITS CONTROL ACROSS THE
AREA INTO THE WEEKEND. WEAK SHORTWAVES WITHIN AND PROPAGATING AROUND
THE RIDGE MAY HELP SPARK SOME ISOLATED STORMS THURSDAY AND FRIDAY.
THE CENTER OF THE RIDGE SHOULD BEGIN TRANSLATE FARTHER NORTH INTO
NEW MEXICO BY NEXT WEEKEND...WITH MORE OF A NORTHEAST MID LEVEL FLOW
PATTERN SETTING UP ACROSS THE FA.

HOT TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF THE WEEK...AS
THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE
TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES BY LATE IN THE
WEEK AS THE LEE TROUGH RETROGRADES AND THE SURFACE FLOW BACKS A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73 101  73  97 /  20  20  30  10
CARLSBAD NM                71 104  68  99 /  10  10  10  10
DRYDEN TX                  75 101  73  98 /  20  10   0   0
FORT STOCKTON TX           74 103  73  98 /  20  10  20  10
GUADALUPE PASS TX          71  98  71  94 /   0  10  10  10
HOBBS NM                   70 101  67  99 /  10  10  20  10
MARFA TX                   62  98  59  93 /  10  10   0  10
MIDLAND INTL AIRPORT TX    75 102  72  97 /  20  20  20  10
ODESSA TX                  75 103  72  98 /  20  10  20  10
WINK TX                    75 108  75 104 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

02/21
Hazardous weather outlook, Jul 3, 1:17 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN JUL 3 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041817-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
117 PM CDT SUN JUL 3 2005 (1217 PM MDT SUN JUL 3 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE DRYLINE ACROSS THE
EASTERN PERMIAN BASIN AND WESTERN ROLLING PLAINS TONIGHT.  SOME
OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS
AND LARGE HAIL.  IN ADDITION...DEADLY CLOUD-TO-GROUND LIGHTNING AND
HEAVY RAINFALL ALSO CAN BE EXPECTED UNDER ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE PERMIAN BASIN
AND WESTERN ROLLING PLAINS DURING THE LATE EVENING HOURS OF INDEPENDENCE
DAY.  STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO REACH SEVERE
LIMITS...WITH VERY HEAVY RAINFALL...AND DEADLY CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 3, 5:07 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN JUL 3 2005

TXZ075-032245-
PECOS TX-
507 PM CDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR U.S. HIGHWAY 285 35 MILES
SOUTHEAST OF FORT STOCKTON AT 507 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND THE STORM MAY PRODUCE LOCALIZED
WIND GUSTS TO 55 MPH.
Special weather statement, Jul 3, 6:22 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SUN JUL 3 2005

TXZ082-032345-
TERRELL TX-
622 PM CDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF SANDERSON AT
622 PM CDT...MOVING EAST AT 5 MPH. LOCALIZED WIND GUSTS TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 3, 8:03 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SUN JUL 3 2005

TXZ062-040130-
MIDLAND TX-
803 PM CDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWEST MIDLAND AT 803 PM
CDT...MOVING NORTHEAST AT 15 MPH.  SMALL HAIL HAS BEEN REPORTED WITH
THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell55 min
Jul 3, 8:24 PM CDTSevere Thunderstorm WarningMAFMidland51 min
Jul 3, 9:02 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Jul 3, 9:16 PM CDTSevere Thunderstorm WarningMAFMidland44 min
Jul 3, 10:34 PM CDTSevere Thunderstorm WarningMAFGlasscock56 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Jul 4, 6:59 PM CDTSevere Thunderstorm WarningMAFBrewster46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.